Quantum delocalization of the electric charge

Detlev Buchholz, Sergio Doplicher, Giovanni Morchio, John E. Roberts, Franco Strocchi
November 02, 2000
The classical Maxwell-Dirac and Maxwell-Klein-Gordon theories admit solutions of the field equations where the corresponding electric current vanishes in the causal complement of some bounded region of Minkowski space. This poses the interesting question of whether states with a similarly well localized charge density also exist in quantum electrodynamics. For a large family of charged states, the dominant quantum corrections at spacelike infinity to the expectation values of local observables are computed. It turns out that certain moments of the charge density decrease no faster than the Coulomb field in spacelike directions. In contrast to the classical theory, it is therefore impossible to define the electric charge support of these states in a meaningful way.
open access link Annals Phys. 290 (2001) 53-66
@article{Buchholz:2000gg, author = "Buchholz, Detlev and Doplicher, Sergio and Morchio, Giovanni and Roberts, John E. and Strocchi, Franco", title = "{Quantum delocalization of the electric charge}", journal = "Annals Phys.", volume = "290", year = "2001", pages = "53-66", doi = "10.1006/aphy.2001.6136", eprint = "hep-th/0011015", archivePrefix = "arXiv", primaryClass = "hep-th", SLACcitation = "%%CITATION = HEP-TH/0011015;%%" }

Keywords: 
none